December 02, 2022 14:43 (IST)
Follow us:
facebook-white sharing button
twitter-white sharing button
instagram-white sharing button
youtube-white sharing button
Will continue fight for J&K’s Statehood, land, job rights: Ghulam Nabi Azad | Indian airports launch facial recognition technology for seamless passenger entry | AIUMB Prez Syed Ashraf Kichauchawi, General Secy Syed Salman Chishty meet NSA Ajit Doval | 'Rahul Gandhi looks like Saddam Hussein': Himanta Biswa Sarma | 'By getting popularity, there will be few troubles': Actor Vijay Deverakonda after 9 hrs ED questioning
WHO says 4 Indian cough syrups potentially linked to 66 child deaths in Gambia India Cough Syrup
Image credit: Pixabay

WHO says 4 Indian cough syrups potentially linked to 66 child deaths in Gambia

India Blooms News Service | @indiablooms | 06 Oct 2022, 12:16 am

The World Health Organisation (WHO) issued an alert on Wednesday in connection with four cough and cold syrups manufactured by Maiden Pharmaceuticals in India warning they could have a role in the death of 66 children, media reports said.

The UN health agency also cautioned that "global exposure" is possible as contaminated medications may have been distributed outside of the West African country, AFP reported.

WHO chief Tedros Adhanom Ghebreyesus told reporters that the four cold and cough syrups under probe may "have been potentially linked with acute kidney injuries and 66 deaths among children."

"The loss of these young lives is beyond heartbreaking for their families."

The four cough syrups -- Promethazine Oral Solution, Kofexmalin Baby Cough Syrup, Makoff Baby Cough Syrup and Magrip N Cold Syrup -- have been named by WHO in its medical alert.

"To date, the stated manufacturer has not provided guarantees to WHO on the safety and quality of these products," the alert said.

It added that laboratory analysis of samples of the products "confirms that they contain unacceptable amounts of diethylene glycol and ethylene glycol as contaminants," adding that those substances are toxic to humans and can be fatal.

The UN health agency said that the toxic effect "can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state and acute kidney injury which may lead to death."

"However, the supply of these products through informal or unregulated markets to other countries in Africa, cannot be ruled out," the UN agency said in an email, the AFP report said.

"In addition, the manufacturer may have used the same contaminated material in other products and distributed them locally or exported," it warned.

"Global exposure is therefore possible."

Tedros urged all countries to work to "detect and remove these products from circulation to prevent further harm to patients."

The Gambia's health ministry directed hospitals in the country on September 9 to put a halt to using a syrup paracetamol, while an investigation was pending, after the death of at least 28 children due to kidney failure, said the report.

The advisory was issued a month after the investigators reported the deaths, it added. No information was provided when the children died, it said.

According to WHO, the information provided by India's Central Drugs Standard Control Organisation indicated that the manufacturer had only supplied the contaminated medications to The Gambia.